Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Grand Junction, CO

July 28, 2003San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2003, 9:09 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 9:09 PM MDT (03:09 UTC)
Expired
Jul 29, 2003, 12:00 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 224 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 290310
FFWGJT
UTC037-290600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 PM MDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWEST SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 1200 AM MIDNIGHT MDT

* AT 909 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY   
  RAIN FALLING OVER WHITE CANYON ALONG HIGHWAY 95. 

* THE HEAVY RAIN WILL AFFECT...
  THE SAME AREAS AROUND FRY CANYON THROUGH 1200 AM MIDNIGHT MDT

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
NARROW SLOT CANYONS...SMALL CREEKS AND STREAMS...COUNTRY ROADS... 
AND NORMALLY DRY WASHES AND ARROYOS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3769 10977 3788 10998 3765 11048 3734 11024

DJN
2 follow-up statements
012 
RWUS32 KGJT 290457
FFSGJT
UTC037-290600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1057 PM MDT MON JUL 28 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1200 AM MDT FOR
SOUTHWEST SAN JUAN COUNTY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND FRY
CANYON AND WHITE CANYON...ALONG HIGHWAY 95...THROUGH 1200 AM MDT.
PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO PRODUCE THE THREAT
OF FLASH FLOODING...ESPECIALLY WITHIN NARROW SLOT CANYONS. ADDITIONAL
RAINFALL AMOUNTS OF UP 1/2 INCH CAN BE EXPECTED. NATIONAL WEATHER
SERVICE DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS ALREADY
FALLEN TO THE NORTHEAST OF FRY CANYON THIS EVENING. OUTDOOR
ENTHUSIASTS SHOULD REMAIN INDOORS...AND MOTORISTS SHOULD AVOID
TRAVELING ACROSS THESE AREAS OF SOUTHEAST UTAH THROUGH LATE THIS
EVENING.

$$

COLTON
916 
RWUS32 KGJT 290550
FFSGJT
UTC037-290610-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 PM MDT MON JUL 28 2003

...FLASH FLOOD WARNING FOR SOUTHWEST SAN JUAN COUNTY UTAH ALLOWED TO
EXPIRE...
SHOWERS AND THUNDERSTORMS HAVE DIMINISHED ACROSS DRY CANYON AND
SURROUNDING AREAS. AS A RESULT...THE FLASH FLOOD WARNING FOR
SOUTHWEST SAN JUAN COUNTY IN UTAH...HAS BEEN ALLOWED TO EXPIRE.
ADDITIONAL SCATTERED SHOWERS WILL AFFECT THE AREA OVERNIGHT
HOWEVER...RAINFALL AMOUNTS WILL BE LESS THAN 1/10 INCH. MOTORISTS
TRAVELING ALONG HIGHWAY 95 IN SOUTHEAST UTAH SHOULD REMAIN ALERT TO
WATER OR MUD COVERING THE ROAD.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:43 PM MDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 1:43 PM MDT, 7 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT MON JUL 28 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN
JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY.
MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE
NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU
TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE
CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES
FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY
MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER
SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES.  CJC

WEDNESDAY THROUGH FRIDAY...
WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN
AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS
WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE
SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE
NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD
COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A
COUPLE DEGREES. HEFFERNAN

SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO
THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING
DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG
MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW
DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK
DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN
PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 15 hours 9 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS.  A
FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN
RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE
SOUTHWESTERN SAN JUAN MOUNTAINS.  IN ADDITION...GUSTY WINDS TO 40
MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL
ACCOMPANY THE STRONGER STORMS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70.  THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
SHOWERS...HAIL...AND STRONG GUSTY WINDS.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:08 PM MDTSevere Thunderstorm WarningGJTSan Juan37 min
Jul 28, 6:20 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.